Skip to main content Skip to footer

Warning: Toxic Drug Supply in Northumberland County

HKPR District Health Unit is seeing an increase in drug poisonings within the community.

PORT HOPE, ON (May 9, 2024) – The Haliburton, Kawartha, Pine Ridge District Health Unit (HKPR District Health Unit) is issuing an alert due to a notable increase in suspected opioid drug poisonings in Northumberland County.  The substance is described as light yellow to light green in colour, highly potent and being sold as fentanyl or “down”.

The HKPR District Health Unit’s Drug Poisoning Opioid Overdose Alert early warning and surveillance system automatically flags increases in drug poisoning overdoses which triggers enhanced outreach efforts and distribution of naloxone kits and harm reduction supplies from first responders and community partners. Naloxone is an emergency medicine that temporarily reverses the effects of an opioid overdose until the person can get to a hospital for treatment. 

It is important to be aware that the unregulated drug supply may be contaminated with other substances. Naloxone should be used in all suspected drug overdoses due to the possibility of opioid contamination or poisoning. Free Naloxone Kits are available at Health Unit offices, local pharmacies, and other locations.


Signs of an opioid overdose include very small pupils, slow or no breathing, cold and clammy skin, blue or purple fingernails or lips, and snoring or gurgling sounds. People may experience heavy sedation and it may be difficult to wake them up. 

Anyone who sees a person overdosing is urged to intervene. Call 9-1-1, give the person naloxone, and start rescue breathing and, or chest compressions. The Good Samaritan Act protects anyone trying to help in an emergency from possible legal repercussions. The Good Samaritan Drug Overdose Act also helps protect people on the scene of an overdose from being charged for using or possessing drugs for personal use.

The HKPR District Health Unit recommends the following harm reduction practices:

  • Keep multiple naloxone kits on hand.
  • Test a small amount of the drug before you use it.
  • Use new supplies and access needle disposal bins to reduce harms associated with substance use.
  • Call the National Overdose Response Service (NORS), virtual safe consumption, at 1-888-668-NORS (6677) or use a buddy system and call a friend.
  • Call 9-1-1 if an overdose is suspected.
  • Call or text 9-8-8 Suicide Crisis Helpline, a 24/7 suicide or emotional distress hotline if needed.
  • Substance use counselling and treatments are offered through Rapid Access Addiction Medicine (RAAM) Clinics or Four Counties Addiction Services Team (Fourcast) 

Reporting a Drug Poisoning or Drug Related Information
To anonymously report drug poisonings and drug-related information to assist in a more effective response please use the online submission form.

Local Opioid Overdose Reports
For weekly reports on opioid overdose incidents within the HKPR District Health Unit area, visit the HKPR District Health Unit’s Opioid Overdose Report. Stay informed and sign up to receive Drug Poisoning alerts from the HKPR District Health Unit. To find more information on Opioids and Naloxone visit hkpr.on.ca/naloxone.

This website uses cookies to enhance usability and provide you with a more personal experience. By using this website, you agree to our use of cookies as explained in our Privacy Policy.